Alert archive / California / Flood Watches in 2024

Flood Watch 9, NWS Eureka, CA

December 23, 2024Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this flood watch at Dec 23, 2024, 10:35 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 23, 2024, 7:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2024, 10:35 AM PST (18:35 UTC)
In effect from
Dec 23, 2024, 7:00 PM PST
Expired
Dec 24, 2024, 9:11 AM PST
In force
14 hr
Issued by
NWS Eureka, CA
Flood severity
None

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS66 KEKA 231835
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
1035 AM PST Mon Dec 23 2024

CAZ101>106-240245-
/O.NEW.KEKA.FA.A.0009.241224T0300Z-241224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
1035 AM PST Mon Dec 23 2024

...FLOOD WATCH IN EFFECT FROM 7 PM PST THIS EVENING THROUGH TUESDAY 
MORNING...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...A portion of northwest California, including the following 
  areas, Coastal Del Norte, Del Norte Interior, Northern Humboldt 
  Coast, Northern Humboldt Interior, Southern Humboldt Interior and 
  Southwestern Humboldt.

* WHEN...From 7 PM PST this evening through Tuesday morning.

* IMPACTS...There will be an increased risk of rock and land slides 
  along roadways. Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - Two to four inches of rain is expected to fall tonight and
    has the potential to cause flooding of low-lying areas and
    small streams may overflow their banks.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CAZ109-110-240245-
/O.NEW.KEKA.FA.A.0009.241224T0500Z-241224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mendocino Coast-Northwestern Mendocino Interior-
1035 AM PST Mon Dec 23 2024

...FLOOD WATCH IN EFFECT FROM 9 PM PST THIS EVENING THROUGH TUESDAY 
MORNING...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...A portion of northwest California, including the following 
  areas, Mendocino Coast and Northwestern Mendocino Interior. The 
  heaviest rain is expected north of Fort Bragg and Highway 20.

* WHEN...From 9 PM PST this evening through Tuesday morning.

* IMPACTS...There will be an increased risk of rock and land slides 
  along roadways. Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas.

* ADDITIONAL DETAILS...
  - One to two inches of rain is expected to fall in a short
    period of time tonight.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

MKK
3 follow-up statements
481 
WGUS66 KEKA 240237
FFAEKA

Flood Watch
National Weather Service Eureka CA
637 PM PST Mon Dec 23 2024

CAZ101>106-241300-
/O.CON.KEKA.FA.A.0009.241224T0300Z-241224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
637 PM PST Mon Dec 23 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest California, including the following 
  areas, Coastal Del Norte, Del Norte Interior, Northern Humboldt 
  Coast, Northern Humboldt Interior, Southern Humboldt Interior and 
  Southwestern Humboldt.

* WHEN...Through Tuesday morning.

* IMPACTS...There will be an increased risk of rock and land slides 
  along roadways. Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - Two to four inches of rain is expected to fall tonight and
    has the potential to cause flooding of low-lying areas and
    small streams may overflow their banks.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CAZ109-110-241300-
/O.CON.KEKA.FA.A.0009.241224T0500Z-241224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mendocino Coast-Northwestern Mendocino Interior-
637 PM PST Mon Dec 23 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest California, including the following 
  areas, Mendocino Coast and Northwestern Mendocino Interior. The 
  heaviest rain is expected north of Fort Bragg and Highway 20.

* WHEN...Through Tuesday morning.

* IMPACTS...There will be an increased risk of rock and land slides 
  along roadways. Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas.

* ADDITIONAL DETAILS...
  - One to two inches of rain is expected to fall in a short
    period of time tonight.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JJW
298 
WGUS66 KEKA 241221
FFAEKA

Flood Watch
National Weather Service Eureka CA
421 AM PST Tue Dec 24 2024

CAZ101>106-242000-
/O.CON.KEKA.FA.A.0009.000000T0000Z-241224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
421 AM PST Tue Dec 24 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest California, including the following 
  areas, Coastal Del Norte, Del Norte Interior, Northern Humboldt 
  Coast, Northern Humboldt Interior, Southern Humboldt Interior and 
  Southwestern Humboldt.

* WHEN...Until noon PST today.

* IMPACTS...There will be an increased risk of landslides along 
  roadways. Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - Two to four inches of rain has fallen overnight.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CAZ109-110-242000-
/O.CON.KEKA.FA.A.0009.000000T0000Z-241224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mendocino Coast-Northwestern Mendocino Interior-
421 AM PST Tue Dec 24 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest California, including the following 
  areas, Mendocino Coast and Northwestern Mendocino Interior. The 
  heaviest rain is expected north of Fort Bragg and Highway 20.

* WHEN...Until noon PST today.

* IMPACTS...There will be an increased risk of landslides along 
  roadways. Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas.

* ADDITIONAL DETAILS...
  - One to two inches of rain has fallen.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

DB
413 
WGUS66 KEKA 241711
FFAEKA

Flood Watch
National Weather Service Eureka CA
911 AM PST Tue Dec 24 2024

CAZ101>106-109-110-241815-
/O.CAN.KEKA.FA.A.0009.000000T0000Z-241224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-Mendocino Coast-Northwestern Mendocino Interior-
911 AM PST Tue Dec 24 2024

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for a portion of northwest California, 
including the following areas, Coastal Del Norte, Del Norte 
Interior, Mendocino Coast, Northern Humboldt Coast, Northern 
Humboldt Interior, Northwestern Mendocino Interior, Southern 
Humboldt Interior and Southwestern Humboldt.

Flooding is no longer expected to pose a threat. Occasional light 
rain showers possible. Please continue to heed remaining road 
closures.

$$

DS

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flood watch went out at Dec 23, 5:13 AM PST, 5 hours 22 minutes earlier.

Area forecast discussion, Dec 23, 5:13 AM PST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
513 AM PST Mon Dec 23 2024

.SYNOPSIS...A brief dry period will lead into the onset of a more
impactful system this evening into Tuesday, including heavy rain
and strong southerly winds. Increasing hydrologic impacts are
expected by midweek, with additional rainfall likely through next
weekend.

&&

.DISCUSSION...Conditions were mostly dry overnight as the remaining
frontal showers moved east and dissipated. Ample surface moisture
has allowed for widespread low level clouds ceilings and periods of
fog/mist to develop beneath weak high pressure ridging. High level
cloud cover will quickly fill in through the day as the strongest of
the recent AR storm systems approaches the area.

Models are still in good agreement on a large amplitude upper trough
moving into the PNW this afternoon. Initial warm frontal
precipitation is on track to arrive SW to NE just after 12 PM today.
Widespread heavier precipitation is expected to fill by mid
afternoon (within a few hours of initial stratiform rain). Rainfall
will likely intensify by mid to late evening (7 to 10 PM) as the
trailing cold front makes landfall on the coast. HREF is currently
identifying 50 to 70% probabilities of 3 hour max rainfall rates
exceeding 1 inch on SW facing slopes of the King Range, as well as
elevated terrain of the coast ranges through Humboldt and Del Norte
Counties. The IVT bullseye of moisture will gradually shift
southward through Tuesday morning, with 0.25 to 0.50 hourly rates
continuing along higher elevations of southern Mendocino and far
northern Lake counties. WPC and GFS are still forecasting QPF totals
of 1 to 3 inches, the higher end corresponding to windward terrain
and the lowest in downsloping prone areas including Humboldt Bay and
interior valleys of Mendocino (with Lake county 0.50 to 1 inches).
Most rivers are not forecast to reach minor/action stage but will
come close, particularly the Russian River at Hopland (see Hydrology
section).

Strong winds are once again expected to develop with a significant
low level jet max accompanying the upper low. Most ECMWF ensemble
members show gusts nearing or exceeding 50 mph in Crescent City late
Monday evening, and within 40 to 45 mph around Humboldt Bay. Short
range models (including HREF) show high probabilities of wind gusts
>35 mph at sea level along the coast as far south as Point Arena.
A wind advisory is in effect for widespread 20 to 35 mph winds
and gusts 40 to 55 mph across Del Norte County, elevated terrain
and exposed headlands in Humboldt County from 1 PM to 10 PM.
Locally higher gusts 60 to 70 mph are possible.

Showers and strong winds will gradually diminish Tuesday morning
followed by another period of favorable convective activity. Model
soundings show >100 J/KG of CAPE concentrated just offshore and
south of Cape Mendocino as the cold upper trough steepens lapse
rates. SPC has most of the CWA in a low risk for disorganized, weak
thunderstorm activity through Tuesday afternoon.

A much drier air mass will briefly coincide with colder temperatures
Tuesday night into Wednesday beneath another weak ridge. Ensemble
probabilities are >75% for temperature <32 degrees across Trinity,
interior Humboldt, Del Norte and NE Mendocino counties. Many valleys
in the interior will likely see temperatures in the mid to upper
30's, with coastal areas dipping near or even below 40 degrees. With
recent rainfall, valley fog may inhibit low temperatures even as
skies clear overnight.

Lower snow levels (3000 to 5000 feet) will likely linger into early
Thursday morning in NE Trinity County, coinciding with the tail end
of another AR system arriving late Wednesday evening. QPF forecast
is slightly lower with 1 to 2 inches expected by Thursday afternoon
with locally higher amounts focused in Del Norte County. Ensembles
show 8 to 12 inches of snowfall above 5000 feet late Wednesday night
into early Friday morning as - this will impact Highway 3 at Scott
Mountain Pass.

Gaps between rainfall will be far less clear cut Thursday through
Sunday of next weekend. Consistent zonal flow will drive a steady
stream of moisture into the PNW through early next week. Check in
for regular updates on the forecast.

&&

.AVIATION...As another disturbance approaches the coast, unsettled
weather will impact flight conditions. Overnight there were periods
of IFR from stratus/mist development due to calm winds and a lack of
higher clouds to insulate radial cooling. That has changed with the
incoming front and now we see a substantial cloud deck on the move.
Rain is to be expected by the afternoon with the probability of
thunderstorms also looming by the early evening for the coastal
terminals as instability is likely. Model soundings show that wind
shear is likely at the lower level with the velocity difference
between the deck and 1500-2000ft around 40 kts or so this afternoon
at KCEC and KACV. KUKI will possibly start out with light precip
late this morning with a more substantial rate by the afternoon with
IFR/MVFR flight categories through the evening. /EYS

&&

.MARINE...Post frontal conditions have eased winds overnight yet
hazardous seas will continue. Southerlies will build through the
morning in advance of expected Gale conditions by this afternoon,
lasting into the evening. Seas remain elevated as large long period
westerly swells continue. A second, larger longer period westerly
swell will build today at 18 to 21 feet. The storm cycle will remain
very active through next week with additional frontal systems
producing strong southerly winds and large long period westerly
swells.

&&

.HYDROLOGY...A stronger AR system is expected to make landfall this
afternoon. Forecast is still on track for 1 to 3 inches of rainfall
through early Tuesday afternoon. The heaviest rain rates are
expected this evening (around 7PM to 11PM) with high probabilities
for 0.25-0.50 inches per hour. Most vulnerable areas will be
windward terrain in Del Norte and Humboldt counties as well as the
King Range. A period of heavier rain rates is possible overnight in
southern Mendocino and Lake County, but total accumulations are
still only forecast to be 0.5 - 1 inch. Increased risk of landslides
is possible with heavy rainfall. WPC is still outlining a marginal
risk of excessive rainfall for the same time period. CNRFC river
forecasts are still trending lower for most rivers, with <25% chance
of reaching minor flood/monitor stage. The deterministic forecast
for the Russian River at Hopland is just reaching minor flood stage
(15 feet). Rapid rises can still cause impacts to vulnerable areas
as well as smaller creeks and streams. For the end of the week: WPC
and CPC continue to emphasize risk for excessive rainfall Friday
through Sunday.

&&

.BEACH HAZARDS...A long period, westerly swell will
continue to impact the coastal waters of NW California through the
week. The current swell is expected to bring large breakers between
23 to 28 feet. A high surf warning has been hoisted through late
tonight for the Del Norte, Humboldt, and Mendocino coastlines. Avoid
jetties and surf zones as erratic and chaotic seas are imminent

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Surf Warning until 10 PM PST this evening for CAZ101-
     103-104-109.

     Wind Advisory from 1 PM this afternoon to 10 PM PST this
     evening for CAZ101-102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 1 PM PST this afternoon for
     PZZ450-470.

     Gale Warning from 1 PM this afternoon to 1 AM PST Tuesday
     for PZZ450-470.

     Small Craft Advisory until 6 AM PST early this morning for
     PZZ455-475.

     Hazardous Seas Warning until 3 PM PST this afternoon for
     PZZ455-475.

     Gale Warning from 3 PM this afternoon to 1 AM PST Tuesday
     for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 9:01 PM PSTGale WarningEKA30 hr

Nearby

Flood Watches in California, 2024Every flood watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.